Vol 5 (2020): Continuous Publishing
Case report
Published online: 2020-07-09

open access

Page views 617
Article views/downloads 720
Get Citation

Connect on Social Media

Connect on Social Media

Uveitis presenting with iris bombe in a patient with HIV: the importance of multi-disciplinary management — a case study

Thomas RP Taylor1, Neil Shah2, Rashmi Akshikar2
Ophthalmol J 2020;5:29-32.

Abstract

This case study concerns a 53-year-old female presenting to an eye-hospital in London with uveitis, on a background of well-controlled HIV. After investigation, no cause for the uveitis was found other than the HIV itself, and the patient was treated with immunosuppressants. Because of the nature of her underlying HIV infection, help was sought from HIV specialists, who gave advice on the management, including alteration of corticosteroid dosing due to the risk of drug-interactions between her uveitis and HIV treatments. Of particular concern was the risk of cytochrome P450 3A inhibition by cobicistat and the potential for iatrogenic Cushing syndrome through elevated steroid doses.

This case is used as an example to highlight the importance of the multi-disciplinary team in the management of
complex conditions, as well as to add to the literature in support of the HIV virus itself as a cause of uveitis.

Article available in PDF format

View PDF Download PDF file

References

  1. Cunningham ET, Margolis TP. Ocular manifestations of HIV infection. N Engl J Med. 1998; 339(4): 236–244.
  2. Rothova A, Schneider M, de Groot-Mijnes JDF. Human immunodeficiency virus-induced uveitis: intraocular and plasma human immunodeficiency virus-1 RNA loads. Ophthalmology. 2008; 115(11): 2062–2064.
  3. Rosberger D, Heinemann MH, Friedberg D, et al. Uveitis associated with human immunodeficiency virus infection. Am J Ophthalmol. 1998; 125(3): 301–305.
  4. Nichols C. Mycobacterium avium Complex Infection, Rifabutin, and Uveitis — Is There a Connection? Clin Infect Dis. 1996; 22(Suppl 1): S43–S49.
  5. Davis JL, Taskintuna I, Freeman WR, et al. Iritis and hypotony after treatment with intravenous cidofovir for cytomegalovirus retinitis. Arch Ophthalmol. 1997; 115(6): 733–737.
  6. Gaur A, Kizito H, Prasitsueubsai W, et al. Safety, efficacy, and pharmacokinetics of a single-tablet regimen containing elvitegravir, cobicistat, emtricitabine, and tenofovir alafenamide in treatment-naive, HIV-infected adolescents: a single-arm, open-label trial. Lancet HIV. 2016; 3(12): e561–e568.
  7. Verma S, Hughes JD, Mabey D, et al. Symptomatic anterior uveitis in HIV-positive patients. Int J STD AIDS. 1999; 10(4): 268–274.
  8. Uveitis — NICE CKS. Cks.nice.org.uk. (2019) . https://cks.nice.org.uk/uveitis#!backgroundsub:1.
  9. McComsey GA, Whalen CC, Mawhorter SD, et al. Placebo-controlled trial of prednisone in advanced HIV-1 infection. AIDS. 2001; 15(3): 321–327.
  10. Andrieu JM, Lu W, Levy R. Sustained Increases In Cd4 Cell Counts In Asymptomatic Human. J Infect Dis. 1995; 171(3): 523–530.
  11. Nelson MR, Erskine D, Hawkins DA, et al. Treatment with corticosteroids — a risk factor for the development of clinical cytomegalovirus disease in AIDS. AIDS. 1993; 7(3): 375–378.
  12. Tseng A, Foisy M. Important Drug-Drug Interactions in HIV-Infected Persons on Antiretroviral Therapy: An Update on New Interactions Between HIV and Non-HIV Drugs. Curr Infect Dis Rep. 2012; 14(1): 67–82.
  13. Molloy A, Matheson NJ, Meyer PAR, et al. Cushing's syndrome and adrenal axis suppression in a patient treated with ritonavir and corticosteroid eye drops. AIDS. 2011; 25(10): 1337–1339.
  14. HIV insite (2019). Interactions with Dexamethasone. http://hivinsite.ucsf.edu/insite?page=ar-00-02&post=8¶m=138..
  15. Castellino S, Moss L, Wagner D, et al. Metabolism, excretion, and mass balance of the HIV-1 integrase inhibitor dolutegravir in humans. Antimicrob Agents Chemother. 2013; 57(8): 3536–3546.